Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

May 23, 2021Hartley County, Texas

NWS Amarillo, TX issued this special weather statement at May 23, 2021, 4:44 PM CDT for Hartley County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 4:44 PM CDT (21:44 UTC)
Expired
May 23, 2021, 5:15 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS84 KAMA 232144
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Sun May 23 2021
 
TXZ001-006-232215-
Hartley TX-Dallam TX-
444 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Romero, or 12 miles east of Amistad, moving northeast
at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 10304 3590 10246 3568 10304
TIME...MOT...LOC 2143Z 212DEG 43KT 3587 10294 

$$

Bieda

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 1:53 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 23, 1:53 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
153 PM CDT Sun May 23 2021

.SHORT TERM...Today through Tomorrow Night...
Current mesoanalysis satellite data continue to show sct to bkn
cloud coverage across the western and central Panhandles with more
ovc skies in the eastern Panhandles. As the lowest water vapor
satellite scans continue to show some drier air trying to move in
from the southwest, the western and central Panhandles are slowly
eroding their cloud coverage. Further to the west in New Mexico,
mostly clear skies are around a eastward moving dryline now
located in-between Clines Corners and Tucumcari. If we continue to
mix in some dry air aloft and clear out the low level clouds,
this should further mix the dryline east. Having the dryline close
to the TX/NM border will increase our thunderstorm chances as we
go forward into the late afternoon and evening hours. Just
upstream of the dryline is a well pronounced H500 perturbation in
the mean cyclonic flow around the upper low now centered over
southwest Idaho. These two aforementioned features should give
enough support for thunderstorm development. Right at the surface
under southeasterly flow, upper 50s to mid 60s Td values continue
to stream into the Panhandles giving us ample surface based
moisture. However, until we have the dryline and upper level
features closer to the Panhandles later this afternoon, the
current cap in place may keep thunderstorm activity limited
through early afternoon hours.

Latest hi-res data along with incoming 23/12Z model and
numerical data continue to analyze clearing skies, especially for
the western Panhandles just ahead of approaching dryline. Latest
RAP/CAM/global data has effective wind shear averaging around
25-40 kts at and just past 00Z with MLCAPE averaging 1000-2000
J/kg, storm mode along dryline should be more transient
supercells as they move E/NE into the western Panhandles with mid
level lapse rates around 7-7.5 deg C/km. Very notable theta-e
advection from H850-700 due north out ahead of the dryline should
advect unstable airmass. Co-located with LCL heights at 750m or
lower, in particular for the northwestern Panhandles will set up
an environment for all hazards severe weather potential for large
hail, damaging wind gusts, and even tornadoes cannot be ruled
out. Although storm motion should be around 30-35 mph to the east
and northeast, any training storms in this well moist low level
environment can also pose a small chance for localized flooding,
especially if storms train or have slower forward momentum than
model data depict. Once storms develop and move east past the
central Panhandles, as we lose daytime heating, storms will become
more linear, transitioning into a wind threat before dissipating.
But something to note as well would be the chances that
thunderstorms may not develop if clouds hang on across the
Panhandles and the cap remains in place, which to a certain extent
did happen yesterday. But will continue to monitor closely.

Latest cross section analysis indicate a continued unstable
environment above the developing cap later tonight. Storms
further south along the dryline that move northeast overnight may
continue to have a large hail threat affecting the southern TX
Panhandle with an additional round of storms through about 03-05Z
Monday before dissipating. H850-700 jet also favors upscale growth
at this times as peak scalar values increase during the
overnight. If severe, large hail will be the main threat with
these elevated storms.

Going into the day on Monday, after starting with drizzle and low
clouds past sunrise, thunderstorm chances increase once again
during the afternoon and evening hours. As the main H500 low
pressure system moves slowly to the east-northeast, the main
surface dryline and associated H500 perturbations will also shift
further east. The surface dryline by tomorrow afternoon should be
in the vicinity of the far western Panhandles. This will put most
of the Panhandles in a favored regime for large scale ascent and
thunderstorm development. Damaging wind gusts and large hail will
be the main threat, but also cannot rule out a tornado or two.
Temperatures throughout the short term forecast period will be
near normal.

Meccariello

&&

.LONG TERM...Tuesday through Sunday
Persistent upper low begins to move northeastward by Tuesday and
Wednesday, allowing for slightly warmer temperatures for the
middle of the week. The next short wave trough then starts to
settle into the northern plains, allowing for our area to be in
southwesterly flow aloft and general large scale ascent. Lingering
moisture from the Gulf of Mexico will be enhanced by a
subtropical jet from the eastern Pacific, giving way to at least
isolated showers or thunderstorms nearly each afternoon/evening
through the week.

While isolated to slight chance of thunderstorms will be in the
forecast, odds are that any one area will remain rain/thunderstorm
free through the mid-late week period. However, late May is well
known for thunderstorm development, so any outdoor events/plans
should have a secondary plan in place.

Temperatures during the extended periods look to warm nicely into
the upper 80s (if not 90) by Tuesday and Wednesday, before cooling
down just a bit by Friday and Saturday. Temperatures will still be
in the 80s behind the next cold front, just in the lower 80s
instead of the upper 80s.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  78  58  84  61 /  30  50  30   5   5
Beaver OK                  62  80  61  86  61 /  20  40  20  10  20
Boise City OK              56  82  55  82  54 /  30  20  10   5   5
Borger TX                  64  83  62  88  64 /  30  40  20   5   5
Boys Ranch TX              61  83  58  86  61 /  30  40  20   5   5
Canyon TX                  59  79  57  85  61 /  30  50  30   5   5
Clarendon TX               62  76  60  83  62 /  20  40  40  20  10
Dalhart TX                 55  81  54  83  55 /  40  30  10   5   5
Guymon OK                  60  83  58  86  59 /  30  30  10   5  10
Hereford TX                59  81  58  87  60 /  40  50  30   5   5
Lipscomb TX                62  78  62  86  61 /  20  30  20  10  20
Pampa TX                   61  77  60  84  61 /  20  40  30  10  10
Shamrock TX                62  78  61  84  62 /  20  40  40  20  10
Wellington TX              62  79  62  84  63 /  20  40  40  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/14
Hazardous weather outlook, May 23, 2:03 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
203 PM CDT Sun May 23 2021

OKZ001>003-TXZ001>020-317-241100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
203 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected mainly across the central and
western portions of the Panhandles this afternoon and evening. A
few of these thunderstorms may become severe. Large hail and
damaging winds will be the most likely hazards. An isolated
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible each afternoon and evening over at
least a portion of the area most days. The best chance for storms
appears like it will be on Monday and again toward the end of the
week with more isolated activity during the mid-week timeframe.
Some of these thunderstorms could become severe with large hail
and damaging winds possible. Locally heavy rainfall can also be
expected with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Spotters and spotter groups should activate if watches or warnings
are issued for your area.

In the hours before

Special weather statement, May 23, 4:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Sun May 23 2021

TXZ001-006-232215-
Hartley TX-Dallam TX-
444 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Romero, or 12 miles east of Amistad, moving northeast
at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 10304 3590 10246 3568 10304
TIME...MOT...LOC 2143Z 212DEG 43KT 3587 10294

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:10 PM CDTSpecial Weather StatementAMADallam35 min
May 23, 5:32 PM CDTSpecial Weather StatementAMADallam, Hartley43 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Oldham39 min
May 23, 6:05 PM CDTSevere Thunderstorm WarningAMADallam38 min
May 23, 6:52 PM CDTSpecial Weather StatementAMAHartley38 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.